Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 152, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1997, 8:40 PM CDT for Floyd County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1997, 8:40 PM CDT (01:40 UTC)
- Expired
- Aug 23, 1997, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Floyd County, IA
The radar
The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:50 PM CDT | Tornado F1 | Charles City, IA | |
| Aug 23, 8:56 PM CDT | Thunderstorm Wind 55 | Charles City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3368 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 240140 RRA
SVRLSE
IAC067-240215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
840 PM CDT SAT AUG 23 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN FLOYD COUNTY - NORTHEASTERN IOWA
* UNTIL 915 PM CDT
* SOME LOCATIONS AFFECTED
POWERSVILLE
* AT 838 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 25 MILES SOUTHEAST OF MASON CITY. THE STORM
WAS MOVING SOUTHEAST AT 25 MPH.
* THE STORM WILL BE NEAR POWERSVILLE BY 850 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.
RIECK/SWERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:47 PM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, Aug 23, 1:47 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 140 PM CDT SAT AUG 23 1997 OBVIOUS FORECAST PROBLEM REVOLVES AROUND ANTICIPATED EVENING THUNDERSTORM EPISODE. MOST WEATHER PARAMETERS ARE IN PLACE FOR RAPIDLY DEVELOPING THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. LATEST SURFACE RUC AND HAND MESOANALYSIS DEPICTED WELL DEFINED WARM FRONT FROM GHW TO MCW. THE AIRMASS WAS VERY UNSTABLE WEST OF THIS FRONT WITH LIFTED INDICIES NEARING MINUS 10...WITH NEARLY CLOUD FREE SKIES. ANOTHER RAIN COOLED BOUNDARY WAS FROM RGK TO DEH-EC IA...THANKS TO CONVECTION ONGOING/18Z/ OVER WC WI. THIS ELEVATED CONVECTION BEING GENERATED BY ISENTROPIC LIFT. WE ARE NOW WAITING FOR NEW CONVECTION TO FORM OVER CNTRL-SC MN. CONVERGENCE WAS INCREASING ALONG THE AFOREMENTIONED WARM FRONT...WITH THETA-E ADVECTION BULLSYED OVER SC MN INTO NC IA. WITH UPPER LEVEL DIVERGENCE INCREASING OVER THE SAME AREA...CAPES APPROACHING 2000 J/KG AND HELICITIES OVER 200...WOULD ANTICIPATE RAPIDLY DEVELOPING THUNDERSTORMS OVER THAT AREA BY LATE AFTERNOON. 12Z ETA HAD A GOOD HANDLE ON THIS. WITH STRONG NW FLOW ALOFT...THE SCATTERED THUNDERSTORMS SHOULD EVOLVE INTO A BOW ECHO/MESOSCALE CONVECTIVE COMPLEX/ BY MID EVENING AND RACE SOUTHEAST ACROSS THE FORECAST AREA FROM 22-03Z. OVERNIGHT...AFTER THE CONVECTION MOVES TO OUR SOUTH...MODELS HAVE CLEARING SKIES AND WINDS GOING LIGHT. COULD HAVE SOME DENSE FOG PATCHES LATE. FOLLOWED NGM@ MOS GUIDANCE FOR OVERNIGHT LOWS. RACY CORRECTED BAD DATE
In the hours before
Special weather statement, Aug 23, 5:58 PM CDT, 2 hours 42 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-240105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 558 PM CDT SAT AUG 23 1997 ...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE AREA UNTIL 11PM... THE TORNADO WATCH INCLUDES SOUTHEAST MINNESOTA AND MOST OF NORTHEAST IOWA AND WESTERN WISCONSIN. THE ONLY COUNTIES NOT INCLUDED IN THE TORNADO WATCH ARE ADAMS COUNTY WISCONSIN AND MITCHELL AND FLOYD COUNTIES IN NORTHEAST IOWA. THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY THIS EVENING...WITH THE STRONGEST STORMS 20 MILES EAST OF AUSTIN MINNESOTA AND NEAR EAU CLAIRE WISCONSIN. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AT 25 MPH. THUNDERSTORMS ARE GOING TO BECOME MORE NUMEROUS THIS EVENING. SOME OF THE STORM MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:21 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 64 min |
| Aug 23, 10:11 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| Aug 23, 10:27 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 33 min |
| Aug 23, 10:57 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.